Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Fitting's Lemma for $\mathbb{Z}/2$-graded modules


Authors: David Eisenbud and Jerzy Weyman
Journal: Trans. Amer. Math. Soc. 355 (2003), 4451-4473
MSC (2000): Primary 13C99, 13C05, 13D02, 16D70, 17B70
DOI: https://doi.org/10.1090/S0002-9947-03-03198-2
Published electronically: June 10, 2003
MathSciNet review: 1990758
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\phi :\; R^{m}\to R^{d}$be a map of free modules over a commutative ring $R$. Fitting's Lemma shows that the ``Fitting ideal,'' the ideal of $d\times d$ minors of $\phi $, annihilates the cokernel of $\phi $ and is a good approximation to the whole annihilator in a certain sense. In characteristic 0 we define a Fitting ideal in the more general case of a map of graded free modules over a $\mathbb{Z}/2$-graded skew-commutative algebra and prove corresponding theorems about the annihilator; for example, the Fitting ideal and the annihilator of the cokernel are equal in the generic case. Our results generalize the classical Fitting Lemma in the commutative case and extend a key result of Green (1999) in the exterior algebra case. They depend on the Berele-Regev theory of representations of general linear Lie superalgebras. In the purely even and purely odd cases we also offer a standard basis approach to the module $\operatorname{coker}\phi $ when $\phi $ is a generic matrix.


References [Enhancements On Off] (What's this?)

  • [ABW] K. Akin, D. A. Buchsbaum, and J. Weyman: Schur functors and Schur complexes, Adv. Math. 44 (1982), 207-278. MR 84c:20021
  • [BR] A. Berele and A. Regev: Hook Young diagrams with applications to combinatorics and to representations of Lie superalgebras. Adv. in Math. 64 (1987) 118-175. MR 88i:20006
  • [Bru] Bruns, Winfried: Generic maps and modules, Compositio Math. 47 (1982), 171-193. MR 84j:13011
  • [BV] Bruns, Winfried and Udo Vetter: Determinantal rings. Spinger Lecture Notes in Math. 1327. Springer-Verlag, Berlin/Heidelberg/NY 1988. MR 89i:13001
  • [BE] D. A. Buchsbaum and D. Eisenbud: Generic free resolutions and a family of generically perfect ideals. Advances in Math. 18 (1975), no. 3, 245-301. MR 53:391
  • [DEP] C. DeConcini, D. Eisenbud and C. Procesi: Young diagrams and determinantal varieties, Invent. Math. 56 (1980), 129-165. MR 81m:14034
  • [DRS] P. Doubilet, G.-C. Rota and Joel Stein: On the foundations of combinatorial theory. IX. Combinatorial methods in invariant theory. Studies in Appl. Math. 53 (1974), 185-216. MR 58:16736
  • [Eis] D. Eisenbud: Commutative Algebra with a View Toward Algebraic Geometry. Springer-Verlag, New York, 1995. MR 97a:13001
  • [EPY] D. Eisenbud, S. Popescu and S. Yuzvinsky: Hyperplane arrangement cohomology and monomials in the exterior algebra. Preprint, 2000.
  • [ES] D. Eisenbud, G. Fløystad and F.-O. Schreyer: Free resolutions and sheaf cohomology over exterior algebras. Preprint, 2000.
  • [Fit] H. Fitting: Die Determinantenideale eines Moduls. Jahresbericht der Deutschen Math.-Vereinigung 46 (1936) 195-229.
  • [GS] D. Grayson and M. Stillman: Macaulay2, a software system devoted to supporting research in algebraic geometry and commutative algebra. Contact the authors, or download from http://www.math.uiuc.edu/Macaulay2.
  • [Gre] M. Green: The Eisenbud-Koh-Stillman conjecture on linear syzygies. Invent. Math. 136 (1999) 411-418. MR 2000j:13024
  • [Mac] I. G. MacDonald: Symmetric functions and Hall polynomials. Second edition. With contributions by A. Zelevinsky. Oxford Mathematical Monographs, Oxford University Press, New York, 1995. MR 96h:05207
  • [Onn] S. Onn: Hilbert Series of Group Representations and Gröbner Bases for Generic Modules, Journal of Algebraic Combinatorics, vol. 3, pp. 187-206, 1994. MR 95b:20010

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13C99, 13C05, 13D02, 16D70, 17B70

Retrieve articles in all journals with MSC (2000): 13C99, 13C05, 13D02, 16D70, 17B70


Additional Information

David Eisenbud
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Email: de@msri.org

Jerzy Weyman
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: j.weyman@neu.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03198-2
Received by editor(s): March 20, 2002
Received by editor(s) in revised form: May 29, 2002
Published electronically: June 10, 2003
Additional Notes: The second named author is grateful to the Mathematical Sciences Research Institute for support in the period this work was completed. Both authors are grateful for the partial support of the National Science Foundation.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society